Virginia, 2023

Winter Storm in Virginia, December 18 to 19, 2023

December 18 to 19, 2023 · NWS LWX · 1 event in 1 county or zone

A potent upper-level low moved over the Great Lakes bringing four to ten inches of upslope snow across the region. Winds gusted to 40 to 50 mph during the event resulting in widespread blowing and drifting snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent upper-level low moved over the Great Lakes bringing four to ten inches of upslope snow across the region. Winds gusted to 40 to 50 mph during the event resulting in widespread blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 18, 3:25 PM EST, 35 minutes earlier.

Area forecast discussion, Dec 18, 3:25 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
325 PM EST Mon Dec 18 2023

.SYNOPSIS...
Low pressure will track off to our northeast today. A strong
upper level trough will move overhead for tonight into
tomorrow. High pressure will build into the area on Tuesday, and
remain in control through the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A strong area of low pressure continues to track northward into
New England this afternoon, while a potent upper level trough
dives southeastward from the Great Lakes into the Ohio Valley.
Locally, we have strong northwesterly winds behind the departing
area of low pressure, but the strength of the winds has
downtrended slightly (gusts in the 30-40 mph range now). As a
result, the earlier Wind Advisory has been allowed to expire.

Conditions have dried out in most locations, with a mix of sun
and clouds present across the area. However, upslope snow has
been on the increase this afternoon along and west of the
Allegheny Front. The combination of strong upslope flow,
increasing large scale ascent attendant to the approaching upper
trough, and limited boundary layer instability will provide
conditions favorable for very heavy bursts of snow along and
west of the Allegheny Front this afternoon into tonight. Model
guidance shows snow squall parameter values climbing as high as
5. Snow ratios will likely be high (around 20:1), with strong
lift present through the dendritic snow growth zone. Very gusty
winds will accompany any heavier bursts of snow, potentially
leading to near blizzard conditions at times. Blowing snow will
also be possible, both within, and outside of any snow showers.
This is expected to be the biggest winter event of the season in
the mountains thus far, with a general 6-12 inches of snow
expected by mid-morning tomorrow. Winter Storm Warnings are in
effect for locations to the west of the Allegheny Front. Winter
Weather Advisories are in effect just to the east across western
Allegany and western Mineral counties, where 3-5 inches of snow
is expected.

A few snow showers may spill east of the mountains overnight.
While a stray snow shower can't be ruled out anywhere, most
locations should remain dry. If any snow showers were to make it
further east, the most likely time frame for that to occur looks
to be between roughly 11 PM and 4 AM as the upper trough axis
passes overhead. A quick coating could be possible on grassy or
elevated surfaces, but no accumulation is expected for most.
Lows overnight will be in the upper 20s to lower 30s for most.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Upslope snow showers will likely persist through tomorrow
morning along and west of the Allegheny Front. However, chances
for snow showers will be on the decrease through the afternoon
as upper level troughing moves off to our east and large scale
subsidence increases in its wake. A stray flurry or two can't be
ruled out to the east of the mountains during the morning, but
otherwise, dry conditions are expected. Skies may start out
mostly cloudy, but the trend should be for clouds to decrease
through the day as the upper level trough departs off to our
east. Winds will remain gusty out of the northwest, and
temperatures will remain chilly. Highs tomorrow will be in the
upper 30s and lower 40s for most, with 20s in the mountains.

High pressure will build toward the area on Wednesday, leading
to sunny skies and seasonable temperatures. High temperatures
will be in the 40s for most.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Broad high pressure is forecast to maintain dry conditions through
the weekend. A dry cold front is forecast to pass through the area
early Thursday. Afternoon highs remain seasonal in the 40s to low
50s, locally about 10 degrees cooler over mountain locales. This is
accompanied by overnight low temperature in the mid 20s to low 30s.
Although a few showers could impact the Alleghenies during the
weekend, the period should be dry. While some warm advection rain
showers could trickle into the region for Christmas Day, the dry
weather may hold for another day.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Prevailing VFR conditions are expected through Wednesday. The
only opportunity for potential disruptions at the terminals
would be tonight, when a light snow shower or two can't be ruled
out. The greatest chance for this to occur would be roughly
between 11 PM and 4 AM. However, the probability of this
occurring remains too low to mention directly in the TAF.
Thereafter, a stray flurry or two can't be ruled out tomorrow
morning, but otherwise dry conditions are expected.

Winds will remain gusty out of the west this afternoon, with
gusts to around 30 knots common. Winds will likely drop off
some this evening with loss of daytime heating and resultant
mixing, but remain out of the west. Winds will pick up out of
the northwest again tomorrow, and may gust to around 30 knots
through the morning, before gradually decreasing through the
afternoon. Winds will remain northwesterly, but comparatively
lighter on Wednesday.

VFR conditions are expected Thursday and Friday. Dry conditions as
high pressure maintains its presence across the region. A weak, dry
cold front pushes through early Thursday that could produce
occasional gusts to 15KT Thursday afternoon.

&&

.MARINE...
Gusty west to west northwesterly winds will continue through the
remainder of the afternoon. Gale Warnings remain in effect for
all waters through this evening. Winds should decrease slightly
going into tonight, but SCAs are in effect for all waters
overnight. Gusty northwesterly winds are expected during the day
tomorrow. SCAs are once again in effect for all waters. A few
gusts to low-end Gale force can't be ruled out tomorrow morning.
SCA conditions may persist in northwesterly flow through
tomorrow night and into the portions of Wednesday morning, with
winds finally expected to decrease below SCA levels by Wednesday
afternoon.

A weak cold front crosses the local waters early Thursday and could
produce near SCA conditions for a few hours Thursday afternoon.
Otherwise, favorable conditions expected as winds remain below SCA
criteria.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies continue to crash within strong northwesterly
flow this afternoon. No additional coastal flooding is expected.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Storm Warning until 10 AM EST Tuesday for MDZ001.
     Winter Weather Advisory until 8 AM EST Tuesday for MDZ501.
VA...Winter Storm Warning until 10 AM EST Tuesday for VAZ503.
WV...Winter Storm Warning until 10 AM EST Tuesday for WVZ501-505.
     Winter Weather Advisory until 8 AM EST Tuesday for WVZ503.
MARINE...Gale Warning until 6 PM EST this evening for ANZ530>543.
     Small Craft Advisory from 6 PM this evening to 6 PM EST
     Tuesday for ANZ530>543.

&&

SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...KRR
AVIATION...KRR
MARINE...KJP/KRR
TIDES/COASTAL FLOODING...KJP
Hazardous weather outlook, Dec 18, 3:58 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
358 PM EST Mon Dec 18 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-192100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
358 PM EST Mon Dec 18 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Gale Warning is in effect for all waters until 6pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-192100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
358 PM EST Mon Dec 18 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-192100-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
358 PM EST Mon Dec 18 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Winter Storm Warning is in effect for Garrett, western Grant,
western Pendleton, and western Highland Counties this afternoon
through Tuesday morning. Significant snow accumulation is expected
during this time. Blowing snow is likely as well.

A Winter Weather Advisory is in effect for western Allegany and
western Mineral Counties late today through mid-morning Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Winter Storm Warning is in effect for Garrett, western Grant,
western Pendleton, and western Highland Counties through Tuesday
morning. Significant snow accumulation is expected during this
time. Blowing snow is likely as well.

A Winter Weather Advisory is in effect for western Allegany and
western Mineral Counties through mid-morning Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 18, 10:16 AM EST, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1016 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     Non-Tstm Wnd Gst Occoquan River          38.64N  77.22W
12/18/2023  M58 mph          ANZ536             VA   Mesonet

&&

Event Number LWX2303050

KR
Local storm report, Dec 18, 11:24 AM EST, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1124 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     Non-Tstm Wnd Gst 8 NW Taylors Island     38.56N  76.42W
12/18/2023  M58 mph          ANZ533             MD   NDBC

&&

Event Number LWX2303051

KR
Local storm report, Dec 18, 11:34 AM EST, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1134 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     Non-Tstm Wnd Dmg Hampton                 39.42N  76.57W
12/18/2023                   Baltimore          MD   Fire Dept/Rescue

            Towson Fire Rescue reported a large tree onto a home
            near intersection of Providence Rd and Valewood Rd.

&&

Event Number LWX2303052

KR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Western Highland

When
December 18, 4:00 PM EST to December 19, 10:00 AM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144924.